How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Valarie Your Own Question
Valarie
Valarie, Nurse (RN)
Category: Health
Satisfied Customers: 1228
Experience:  36+ yrs exprience medical, surgical, wound/skin care, nutrition, geriatrics, rehab, management
16698619
Type Your Health Question Here...
Valarie is online now
A new question is answered every 9 seconds

depressions after HAVING ME HER 3rd child, IN 1954 she has been deemed

Resolved Question:

my mother is 89,  mum has been in depressions after HAVING ME HER  3rd child, IN 1954 she has been deemed bi- polar. in the 70's lithium was prescribed. but MUM HAS NOT not needED LITHIUM medication over the past 30 years . now lots of financial issues are at hand causing panic attacks, and health age issues etc. mums internist physician prescribed lithium and alprozalam (zanex) . i do not like the mood fug , effects from lithium.. how about some now drug like lexapro or other at you r suggestion, this so I may continue study and move onward with other phsicians assistance, to calm my mother down (painic caused by scared/fear in the am) yet not make her act like a zombi, plus side effects from lithium are evident.  PLEASE ADVISE VARIOUS ON THE MARKET  REPLACEMENT DRUGS FOR LITHIUM OR SIGHT THE PROBLEMS WITH LITHIUM.
Submitted: 5 years ago.
Category: Health
Expert:  Valarie replied 5 years ago.
Hello. Thank you for coming to JustAnswer with your question, and welcome.

It would be impossible to recommend an adequate treatment for your mother online. At her age, there are likely many other health related issues that would affect her emotionally, and would also need to be considered before recommending any drug for her mental state.

What I can tell you, is this.
She needs to be examined to make sure that her emotional issues are not being caused by a physical problem. This is very common for elderly people. You need to be sure she does not have other treatable physical problems such as infections (urinary tract infections are a common problem) or perhaps heart/liver/kidney issues. Any physical medical problem that is not being treated can cause mental/emotional problems in the elderly. Even something as simple as not drinking enough fluids can cause her to have mental problems. She also may have pain or sleep problems that cause her to be overly emotional, or confused at times.

If she has not been taking lithium for many years it may cause her too many side effects. And, as you stated, there are many newer drugs that might be better.

The Xanax at a low dose would be alright, but still watch for side effects such as over-sedation, confusion, not eating or drinking, and being off-balance which can cause falls with injuries.

The best thing to do would be to talk to her doctor. Express your concern about these issues. Make sure she is thoroughly examined for any other underlying medical issues that could be the cause of her mental/emotional problems. Then, if there is nothing that needs to be treated, seek a referral to a mental health specialist to evaluate her for depression and anxiety issues. If she has not needed Lithium in 30 years, it would not be wise to assume she needs it now.
Valarie and 4 other Health Specialists are ready to help you
Customer: replied 5 years ago.
i made an error we gave Mum a few prescribed valium not xanex sorry the typo.
, yes my mothers father & uncles and brother were MD's, mum sees her internist every 4 months and was there recently,

water is always at her side, this a very interesting aspect you advise.
although My sister a lab tech. reads the blood work , and counts are all normal with no dehydration.
thank you for corroborating my thoughts v lithium & its aged use and side effects a this age , I noticed immediately the side effects from lithium intake over a mere few days. , and thus I did not wish for lithium use, but my sister didn't hear (she is deaf) or understand my please do not give lithoium .

we should be finished. I now a 2nd time Valarie * accept answer** thnsks and bye bye .
no matgter a psh